High Wind, Texas
- When
- February 28, 1:30 PM CST to 1:31 PM CST
- Where
- Texas forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A tight surface pressure gradient across all of the Oklahoma Panhandle resulted in high non-thunderstorm gradient wind gusts during the afternoon hours. No damage or injuries were reported.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A tight surface pressure gradient across all of the Oklahoma Panhandle resulted in high non-thunderstorm gradient wind gusts during the afternoon hours. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 28, 12:41 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1241 PM CST TUE FEB 28 2012
.UPDATE...
HAVE REMOVED MORNING WORDING IN THE ZONES. ALSO DID SOME MINOR GRID
UPDATES TO FIRST PERIOD TO ACCOUNT FOR LESS CLOUD COVER AND RAISE MAX
TEMPS THIS AFTERNOON BASED ON CURRENT OBS. ALL OTHER WEATHER ELEMENTS
LOOK FINE AT THIS TIME. THE ADVERTISED HIGH WIND EVENT IS WELL UNDERWAY.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 1151 AM CST TUE FEB 28 2012/
.AVIATION...
FOR THE 18Z TAFS...HIGH WIND EVENT UNDERWAY AND WILL CONTINUE UNTIL AROUND
SUNSET AT ALL TAF SITES. AVIATION WEATHER WARNING IN EFFECT FOR KAMA
TIL 8 PM AS WELL. SINCE RAINFALL AMOUNTS FROM LAST NIGHT AND THIS
MORNING WERE ON THE LIGHT SIDE...EXPECT AREAS OF BLOWING DUST TO
CAUSE SOME LOCAL VSBY RESTRICTIONS THIS AFTERNOON. WINDS TO GRADUALLY
SUBSIDE AFTER SUNSET THIS EVENING.
ANDRADE
PREV DISCUSSION... /ISSUED 558 AM CST TUE FEB 28 2012/
AVIATION...
12Z TAFS...AVIATION WEATHER CONCERNS CENTER ON WHEN VFR CONDITIONS
WILL RETURN TO THE TERMINALS AND TIMING OF PACIFIC FRONT ALONG WITH
WIND SPEEDS LATER THIS MORNING.
MORNING 11-3.9 MICRON SATELLITE IMAGERY SHOWS AN EXPANSIVE AREA OF LOW
CLOUDS WITH LIFR CIGS CONTINUING TO STREAM ACROSS THE TERMINALS.
CURRENT OBS SHOW AREAS OF FOG ARE STARTING TO LIFT...WITH VFR VISBYS
CURRENTLY BEING REPORTED AT KAMA. EXPECT THIS FOG TO LIFT WITHIN THE
NEXT HOUR OR TWO. STILL HAVE IFR CIGS AT THE TERMINALS THROUGH AROUND
16-17Z WHERE DRIER AIR UPSTREAM MOVES INTO THE AREA CAUSING THE LOW
CLOUDS TO THIN/DISSIPATE. ONCE THESE LOW CLOUDS CLEAR...VFR
CONDITIONS ARE EXPECTED THROUGH THE TAF FORECAST PERIOD.
AS FOR WINDS...SOUTHEAST WINDS AROUND 10 TO 15 KTS WILL RAPIDLY
INCREASE TO AROUND 20 KTS SUSTAINED WITH GUSTS UP TO NEAR 30 KTS BY
14Z. WINDS WILL CONTINUE TO INCREASE LATER THIS MORNING AND
AFTERNOON. EXPECT THE STRONGEST WINDS TO AFFECT THE KDHT/KGUY
TERMINALS ALTHOUGH ALL THREE TERMINALS SHOULD SEE SUSTAINED WINDS OF
35 TO 40 KTS WITH GUSTS UP TO NEAR 50 KTS BY 17-19Z. HAVE PUSHED BACK
THE TIMING OF AN APPROACHING PACIFIC FRONT TO AROUND 00-01Z. WINDS
SHOULD DIMINISH SOON AFTER THE FRONT MOVES THROUGH...WITH SPEEDS
FALLING OFF TO AROUND 10 KTS.
CLK
PREV DISCUSSION... /ISSUED 310 AM CST TUE FEB 28 2012/
DISCUSSION...
STRONG UPPER LEVEL SHORT WAVE TROUGH WILL LIFT NORTHEAST FROM
ARIZONA THIS MORNING INTO WESTERN NEBRASKA BY LATE THIS AFTERNOON.
THE PANHANDLES WILL BE ON THE WINDY SIDE OF THIS STORM SYSTEM WITH
100 TO 125 KNOT JET MOVING ACROSS THE PANHANDLES THIS AFTERNOON. IT
APPEARS THAT ALL CURRENT HIGHLIGHTS FOR WIND WILL BE WELL NEEDED
TODAY AS THE SURFACE GRADIENT TIGHTENS AND STRONGER WINDS ARE
BROUGHT DOWN TO THE SURFACE BEHIND A PACIFIC COLD FRONT MOVING
ACROSS THE AREA LATE THIS MORNING THROUGH ABOUT MID AFTERNOON. WILL
LEAVE THE MENTION OF MORNING THUNDERSTORMS IN THE FORECAST...AS
LIFT IS FORECAST AHEAD OF THIS SYSTEM AND THIS COUPLED WITH
INCREASING MOISTURE COULD SET THE STAGE FOR A FEW THUNDERSTORMS.
RELATIVE HUMIDITY VALUES SHOULD DECREASE A LOT THIS AFTERNOON AND
THEY MAY EVEN BE LOWER THAN WHAT THE DRIEST MODEL SHOWS. WITH THIS
IN MIND HAVE GONE AHEAD AND FLIPPED THE FIRE WEATHER WATCH IN THE
EAST OVER TO A RED FLAG WARNING AS WELL.
THE WINDS MAY CONTINUE TO STAY QUITE STRONG INTO EARLY THIS EVENING
AS THE GRADIENT REMAINS TIGHT...SO LIKE THE IDEA OF KEEPING THE
HIGHLIGHTS THROUGH 800 PM TONIGHT.
NEXT SYSTEM WILL MOVE EAST FROM THE PACIFIC NORTHWEST AND INTO
THE NORTHERN HIGH PLAINS BY THURSDAY NIGHT. THIS WILL HELP TO
DRIVE A COLD FRONT SOUTH ACROSS THE PANHANDLES FRIDAY MORNING.
SOME RAIN OR SNOW WILL BE POSSIBLE BEHIND THIS FRONT IN
ASSOCIATION WITH THE VORTICITY THAT MOVES ACROSS THE AREA IN THE
BOTTOM OF THE UPPER LEVEL TROUGH FRIDAY AND FRIDAY NIGHT.
THE PANHANDLES ARE THEN EXPECTED TO REMAIN IN A NORTHWEST FLOW
ALOFT THROUGH THIS WEEKEND WHICH WILL THEN TRANSITION TO A RIDGE
ALOFT BY EARLY NEXT WEEK. THIS SPELLS DRY WEATHER WITH A WARMING
TREND. HOWEVER...DID CONTINUE WITH A COMPROMISE BETWEEN THE GFS AND
ECMWF TEMPERATURES AS IT LOOKS LIKE THE GFS MAY BE A LITTLE QUICK
TO MOVE THE COLD AIR TO THE EAST OF THE AREA LATE THIS WEEKEND.
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
PANHANDLES TODAY BEHIND A PACIFIC COLD FRONT. LOWEST RELATIVE
HUMIDITIES ARE EXPECTED TO DROP TO THE 10 TO 15 PERCENT RANGE
WITH WINDS HOWLING OUT OF THE WEST.
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ON THURSDAY AS WINDS PICK UP AGAIN AND RELATIVE HUMIDITIES
DROP.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN.
RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: COLLINGSWORTH...DONLEY...WHEELER.
OK...HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 346 AM CST TUE FEB 28 2012 OKZ001>003-TXZ001>020-282200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 346 AM CST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS MORNING. NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. VERY STRONG SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED THROUGH THIS EVENING. A HIGH WIND WARNING IS IN EFFECT FOR ALL BUT THE SOUTHEASTERN PANHANDLE. ACROSS THE SOUTHEASTERN TEXAS PANHANDLE...A WIND ADVISORY IS IN EFFECT. THESE STRONG WINDS AND LOW RELATIVE HUMIDITY LEVELS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL OF THE PANHANDLES THROUGH THIS EVENING. A RED FLAG WARNING IS IN EFFECT FOR ALL OF THE PANHANDLES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ONCE AGAIN ON THURSDAY DUE TO BREEZY CONDITIONS AND LOW RELATIVE HUMIDITY VALUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL FIRE WEATHER CONDITIONS TODAY AND THURSDAY. GOEHRING
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
An estimated non-thunderstorm sustained wind speed occurred in Beaver using official National Weather Service observations. No damage or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366499, 366500, 366505, 366501, 366502, 366503, 366504.